Skip to main content Accessibility help

Bivariate Polynomial Interpolation over Nonrectangular Meshes

  • Jiang Qian (a1), Sujuan Zheng (a1), Fan Wang (a2) and Zhuojia Fu (a3)


In this paper, bymeans of a new recursive algorithm of non-tensor-product-typed divided differences, bivariate polynomial interpolation schemes are constructed over nonrectangular meshes firstly, which is converted into the study of scattered data interpolation. And the schemes are different as the number of scattered data is odd and even, respectively. Secondly, the corresponding error estimation is worked out, and an equivalence is obtained between high-order non-tensor-product-typed divided differences and high-order partial derivatives in the case of odd and even interpolating nodes, respectively. Thirdly, several numerical examples illustrate the recursive algorithms valid for the non-tensor-product-typed interpolating polynomials, and disclose that these polynomials change as the order of the interpolating nodes, although the node collection is invariant. Finally, from the aspect of computational complexity, the operation count with the bivariate polynomials presented is smaller than that with radial basis functions.


Corresponding author

*Corresponding author. Email addresses: (J. Qian), (S.-J. Zheng), (F. Wang), (Z.-J. Fu)


Hide All
[1] Allasia, G., and Bracco, C., Multivariate Hermite-Birkhoff interpolation by a class of cardinal basis function, Appl. Math. Comput., vol. 218 (2012), pp. 92489260.
[2] Bailey, B. A., Multivariate polynomial interpolation and sampling in Paley-Wiener spaces, J. Approx. Theory, vol. 164 (2012), pp. 460487.
[3] Chai, J., Lei, N., Li, Y., and Xia, P., The proper interpolation space for multivariate Birkhoff interpolation, J. Comput. Appl. Math., vol. 235 (2011), pp. 32073214.
[4] Cui, K., and Lei, N., Stable monomial basis for multivariate Birkhoff interpolation problems, J. Comput. Appl. Math., vol. 277 (2015), pp. 162170.
[5] Dyn, N., and Floater, M. S., Multivariate polynomial interpolation on lower sets, J. Approx. Theory, vol. 177 (2014), pp. 3442.
[6] Gasca, M., Sauer, T., On the history of multivariate polynomial interpolation, J. Comput. and Appl. Math., vol. 122 (2000), pp. 2335.
[7] Lai, M. J., Convex preserving scattered data interpolation using bivariate C1 cubic splines, J. Comput. Appl. Math., vol. 119 (2000), pp. 249258.
[8] Li, C. J., and Wang, R. H.,, Bivariate cubic spline space and bivariate cubic NURBS surfaces, Proceedings of Geometric Modeling and Processing 2004, IEEE Computer Society Pressvol, pp. 115123.
[9] Madych, W. R., An estimate for multivariate interpolation II, J. Approx. Theory, vol. 142 (2006), pp. 116128.
[10] Mazroui, A., Sbibih, D., and Tijini, A., Recursive computation of bivariate Hermite spline interpolants, Appl. Numer. Math., vol. 57 (2007), pp. 962973.
[11] Qian, J., Wang, F., On the approximation of the derivatives of spline quasi-interpolation in cubic spline space , Numer. Math. Theor. Meth. Appl. vol., 7(1) (2014), pp. 122.
[12] Qian, J., Wang, R. H., Li, C. J., The bases of the Non-uniform cubic spline space , Numer. Math. Theor. Meth. Appl. vol. 5(4) (2012), pp. 635652.
[13] Qian, J., Wang, R. H., Zhu, C. G., Wang, F., On spline quasi-interpolation in cubic spline space , Sci Sin Math, vol. 44(7) (2014), pp. 769778, (in Chinese).
[14] Salzer, H.E., Some new divided difference algorithm for two variables, in: Langer, R.E. (Ed.) On Numerical Approximation, 1959.
[15] Sauer, T., Numerical Analysis, China Machine Press, Beijing, 2012.
[16] Wang, R. H., Numerical Approximation, Beijing, High Education Press, 1999.
[17] Wang, R. H., and Li, C. J., Bivariate quartic spline spaces and quasi-interpolation operators, J. Comput. and Appl. Math., vol. 190, (2006), pp. 325338.
[18] Wang, R. H., Qian, J., On branched continued fractions rational interpolation over pyramid-typed grids, Numer. Algor., vol. 54 (2010), pp. 4772.
[19] Wang, R. H., Qian, J., Bivariate polynomial and continued fraction interpolation over orthotriples, Applied Mathematics and Computation, vol. 217 (2011), pp. 76207635.
[20] Wang, R. H., Shi, X. Q., Luo, Z. X., and Su, Z. X., Multivariate Spline Functions and Their Applications, Science Press/Kluwer Academic Publishers, Beijing, New York, Dordrecht, Boston, London, 2001.
[21] Wendland, H., Scattered Data Approximation, Cambridge University Press, 2005.
[22] Zhou, T. H., and Lai, M. J., Scattered data interpolation by bivariate splines with higher approximation order, J. Comput. Appl. Math., vol. 242 (2013), pp. 125140.
[23] Zhu, C. G., and Wang, R. H., Lagrange interpolation by bivariate splines on cross-cut partitions, J. Comp. Appl. Math., vol. 195 (2006), pp. 326340.


MSC classification

Related content

Powered by UNSILO

Bivariate Polynomial Interpolation over Nonrectangular Meshes

  • Jiang Qian (a1), Sujuan Zheng (a1), Fan Wang (a2) and Zhuojia Fu (a3)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed.